Electronic Journal of Probability

Limit theorems for empirical processes based on dependent data

Patrizia Berti, Luca Pratelli, and Pietro Rigo

Full-text: Open access


Let $(X_n)$ be any sequence of random variables adapted to a filtration $(\mathcal{G}_n)$. Define $a_n(\cdot)=P\bigl(X_{n+1}\in\cdot\mid\mathcal{G}_n\bigr)$, $b_n=\frac{1}{n}\sum_{i=0}^{n-1}a_i$, and $\mu_n=\frac{1}{n}\,\sum_{i=1}^n\delta_{X_i}$. Convergence in distribution of the empirical processes $$ B_n=\sqrt{n}\,(\mu_n-b_n)\quad\text{and}\quad C_n=\sqrt{n}\,(\mu_n-a_n)$$ is investigated under uniform distance. If $(X_n)$ is conditionally identically distributed, convergence of $B_n$ and $C_n$ is studied according to Meyer-Zheng as well. Some CLTs, both uniform and non uniform, are proved. In addition, various examples and a characterization of conditionally identically distributed sequences are given.

Article information

Electron. J. Probab., Volume 17 (2012), paper no. 9, 18 pp.

Accepted: 29 January 2012
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60B10: Convergence of probability measures
Secondary: 60F05: Central limit and other weak theorems 60G09: Exchangeability 60G57: Random measures

conditional identity in distribution empirical process exchangeability predictive measure stable convergence

This work is licensed under aCreative Commons Attribution 3.0 License.


Berti, Patrizia; Pratelli, Luca; Rigo, Pietro. Limit theorems for empirical processes based on dependent data. Electron. J. Probab. 17 (2012), paper no. 9, 18 pp. doi:10.1214/EJP.v17-1765. https://projecteuclid.org/euclid.ejp/1465062331

Export citation


  • Aldous, D. J. Limit theorems for subsequences of arbitrarily-dependent sequences of random variables. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 40 (1977), no. 1, 59–82.
  • Bassetti, Federico; Crimaldi, Irene; Leisen, Fabrizio. Conditionally identically distributed species sampling sequences. Adv. in Appl. Probab. 42 (2010), no. 2, 433–459.
  • Berti, Patrizia; Rigo, Pietro. A uniform limit theorem for predictive distributions. Statist. Probab. Lett. 56 (2002), no. 2, 113–120.
  • Berti, Patrizia; Pratelli, Luca; Rigo, Pietro. Limit theorems for a class of identically distributed random variables. Ann. Probab. 32 (2004), no. 3A, 2029–2052.
  • Berti, Patrizia; Pratelli, Luca; Rigo, Pietro. Asymptotic behaviour of the empirical process for exchangeable data. Stochastic Process. Appl. 116 (2006), no. 2, 337–344.
  • Berti, Patrizia; Crimaldi, Irene; Pratelli, Luca; Rigo, Pietro. Rate of convergence of predictive distributions for dependent data. Bernoulli 15 (2009), no. 4, 1351–1367.
  • Berti, Patrizia; Crimaldi, Irene; Pratelli, Luca; Rigo, Pietro. A central limit theorem and its applications to multicolor randomly reinforced urns. J. Appl. Probab. 48 (2011), no. 2, 527–546.
  • Crimaldi, Irene; Letta, Giorgio; Pratelli, Luca. A strong form of stable convergence. Séminaire de Probabilités XL, 203–225, Lecture Notes in Math., 1899, Springer, Berlin, 2007.
  • Dawid, A. P. The well-calibrated Bayesian. With comments by Joseph B. Kadane and D. V. Lindley and a rejoinder by the author. J. Amer. Statist. Assoc. 77 (1982), no. 379, 605–613.
  • Dubins, Lester E.; Savage, Leonard J. How to gamble if you must. Inequalities for stochastic processes. McGraw-Hill Book Co., New York-Toronto-London-Sydney 1965 xiv+249 pp.
  • Dudley, R. M. Uniform central limit theorems. Cambridge Studies in Advanced Mathematics, 63. Cambridge University Press, Cambridge, 1999. xiv+436 pp. ISBN: 0-521-46102-2.
  • Etemadi, N.; Kaminski, M. Strong law of large numbers for $2$-exchangeable random variables. Statist. Probab. Lett. 28 (1996), no. 3, 245–250.
  • Ferguson, Thomas S. A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 (1973), 209–230.
  • Fortini, Sandra; Ladelli, Lucia; Regazzini, Eugenio. Exchangeability, predictive distributions and parametric models. Sankhyā Ser. A 62 (2000), no. 1, 86–109.
  • Hall, P.; Heyde, C. C. Martingale limit theory and its application. Probability and Mathematical Statistics. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. xii+308 pp. ISBN: 0-12-319350-8.
  • Kallenberg, Olav. Spreading and predictable sampling in exchangeable sequences and processes. Ann. Probab. 16 (1988), no. 2, 508–534.
  • Kurtz, Thomas G. Random time changes and convergence in distribution under the Meyer-Zheng conditions. Ann. Probab. 19 (1991), no. 3, 1010–1034.
  • Liu, Jun S. Monte Carlo strategies in scientific computing. Springer Series in Statistics. Springer-Verlag, New York, 2001. xvi+343 pp. ISBN: 0-387-95230-6.
  • Meyer, P.-A.; Zheng, W. A. Tightness criteria for laws of semimartingales. Ann. Inst. H. Poincaré Probab. Statist. 20 (1984), no. 4, 353–372.
  • Tierney, Luke. Markov chains for exploring posterior distributions. With discussion and a rejoinder by the author. Ann. Statist. 22 (1994), no. 4, 1701–1762.
  • van der Vaart, Aad W.; Wellner, Jon A. Weak convergence and empirical processes. With applications to statistics. Springer Series in Statistics. Springer-Verlag, New York, 1996. xvi+508 pp. ISBN: 0-387-94640-3.